Alert archive / Missouri / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 34, NWS Paducah, KY

May 6, 2021Alexander County, Illinois; Cape Girardeau County, Scott County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at May 6, 2021, 1:13 PM CDT for Alexander County, Illinois; Cape Girardeau County, Scott County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2021, 1:13 PM CDT (18:13 UTC)
Expired
May 6, 2021, 2:00 PM CDT
In force
47 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Alexander County, IL, Cape Girardeau County, MO, Scott County, MO

The radar

The Paducah radar (KPAH), 57 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 12:38 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 6.2 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2021-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2021-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1745 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

723 
WUUS53 KPAH 061813
SVRPAH
ILC003-MOC031-201-061900-
/O.NEW.KPAH.SV.W.0034.210506T1813Z-210506T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
113 PM CDT Thu May 6 2021

The National Weather Service in Paducah has issued a

* Severe Thunderstorm Warning for...
  Central Alexander County in southern Illinois...
  Central Scott County in southeastern Missouri...
  Southern Cape Girardeau County in southeastern Missouri...

* Until 200 PM CDT.

* At 113 PM CDT, a severe thunderstorm was located near Delta, or 8
  miles west of Chaffee, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Scott City, Chaffee, Oran, Benton, Morley, Kelso, Delta, 
  Dutchtown, Olive Branch, Horseshoe Lake Conservation Area, 
  Allenville, Commerce and Lambert.

This includes Interstate 55 between Mile Markers 77 and 93.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3710 8978 3713 8977 3713 8987 3732 8986
      3721 8926 3715 8926 3712 8927 3710 8926
      3709 8922 3705 8924 3707 8926 3707 8931
      3706 8931 3702 8926 3700 8926 3699 8929
      3701 8931 3701 8935 3699 8937 3697 8938
TIME...MOT...LOC 1813Z 286DEG 18KT 3722 8981 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

York
1 follow-up statement
949 
WWUS53 KPAH 061842
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
142 PM CDT Thu May 6 2021

MOC031-061852-
/O.CAN.KPAH.SV.W.0034.000000T0000Z-210506T1900Z/
Cape Girardeau MO-
142 PM CDT Thu May 6 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CAPE GIRARDEAU COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
southern Illinois...and southeastern Missouri.

LAT...LON 3697 8938 3710 8978 3714 8976 3715 8970
      3718 8970 3720 8965 3722 8965 3725 8949
      3721 8926 3712 8927 3710 8926 3709 8922
      3705 8924 3707 8926 3707 8931 3702 8926
      3700 8927 3699 8929 3701 8931 3701 8935
TIME...MOT...LOC 1842Z 300DEG 20KT 3716 8961 

$$

ILC003-MOC201-061900-
/O.CON.KPAH.SV.W.0034.000000T0000Z-210506T1900Z/
Alexander IL-Scott MO-
142 PM CDT Thu May 6 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR CENTRAL ALEXANDER AND CENTRAL SCOTT COUNTIES...

At 142 PM CDT, a severe thunderstorm was located over Chaffee, moving
southeast at 25 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Scott City, Chaffee, Horseshoe Lake Conservation Area, Olive Branch, 
Thebes, Commerce and Lambert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3697 8938 3710 8978 3714 8976 3715 8970
      3718 8970 3720 8965 3722 8965 3725 8949
      3721 8926 3712 8927 3710 8926 3709 8922
      3705 8924 3707 8926 3707 8931 3702 8926
      3700 8927 3699 8929 3701 8931 3701 8935
TIME...MOT...LOC 1842Z 300DEG 20KT 3716 8961 

HAIL...0.75IN
WIND...60MPH
 
$$

York

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:39 AM CDT, 9 hours 34 minutes earlier.

Area forecast discussion, May 6, 3:39 AM CDT, 9 hours 34 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
339 AM CDT Thu May 6 2021

.SHORT TERM...(Today through Saturday night)
Issued at 330 AM CDT Thu May 6 2021

Mid level short wave energy will rotate southeast into the mid MS
River Valley today. An associated weak surface front will also
move southeast and approach the lower OH River Valley by early
this afternoon. Though surface dew points are only expected to
make it up to near 50 or the lower 50s ahead of the front, enough
marginal instability (SBCAPE 500-1000 J/KG) and moisture should
be available for shower/thunderstorm development ahead of the
front during the heat of the day. This, along with steep mid level
lapse rates and moderate deep layer shear could lead to a few
stronger to marginally severe storms across the region, where
latest SPC Day 1 maintains a marginal risk for severe storms.

Drier air will move in behind the front tonight/Friday as surface
high pressure builds southeast into the lower MS River Valley.
However, the rain-free conditions may be fairly brief. A warm
front will develop out to the east of a surface low over the
western high Plains on Saturday, and lift north through the
forecast area Saturday afternoon and Saturday night. Though this
could lead to an increase in shower coverage, esp Saturday
afternoon/evening, it does not appear to be a wash at this time,
as there seems to be little if any mid/upper level support. In
fact, rainfall amounts with the frontal passage are now expected
to average around a quarter inch or less at most locations.

.LONG TERM...(Sunday through Wednesday)
Issued at 330 AM CDT Thu May 6 2021

The extended forecast period begins with progressive, but
increasingly sheared low/middle level shortwave moving over
northwest Missouri with a corresponding low over south central
Missouri around the noon hour on Sunday.

The timing and positioning of positive vorticity lobes rotating
around the base of the low amplitude shortwave are most similar in
the ECMWF and Canadian deterministic and ensemble guidance on
Sunday, suggesting a more disorganized and episodic convective
development during the day. This will likely inhibit consistent
coverage of heavy rainfall focusing the greater precipitation
chances south of the warm front (generally located north of the WFO
PAH forecast area). The best potential for any organized convective
development on Sunday will likely be during the morning hours over
foothills region of southeast Missouri where 0-1km/0-3km CAPE values
could peak as high as 1400 j2/kg2, before being expended further
east across the WFO PAH forecast area.

There is a greater preference toward the ECMWF (and to a lesser
degree, the Canadian) Ensemble solutions on the progressive nature
of this system through the WFO PAH forecast Sunday night. Although
the NBM initialization appears to high with PoPs Sunday night, kept
at least low PoPs in place for collaborative reason with surrounding
NWS offices. The NBM QPF forecast for the same time period appears
reasonable (little no measurable QPF).

Forecast confidence for the occurrence of PoPs and Weather goes down
significantly from Monday night through Wednesday night, as model
guidance from the ECMWF/Canadian/GFS ensembles have subtle changes
in the position of the mean zonal flow (directly impacting the WFO
PAH forecast area, and more amplified flow further north.  This
split flow scenario does not warrant a much more than slight/chance
PoPs at the most. Attempted to lower PoPs from Tuesday through
Wednesday, reflecting lesser coverage within collaboration limits.
Depending on the evolution of the western U.S. trough Sunday, rain
chances could be curbed even further.

NBM temperature initialization appears reasonable in the extended
forecast period, but dewpoints could be closer to the ECMWF guidance.

&&

.AVIATION...
Issued at 702 PM CDT Wed May 5 2021

VFR conditions are expected through much of the forecast period.
Light and variable winds tonight will become southwesterly around
10 knots ahead of an approaching cold front on Thursday. Scattered
showers and thunderstorms are expected to develop along and ahead
of this front during the late morning and into the afternoon.
Winds could be strong and gusty in the vicinity of thunderstorms.
Winds will shift to the west/northwest during the afternoon in the
wake of the front.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...GM
LONG TERM...Smith
AVIATION...RJP
Hazardous weather outlook, May 6, 12:49 PM CDT, 24 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1249 PM CDT Thu May 6 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-071000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1249 PM CDT Thu May 6 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible as a cold front makes
its approach and passage this afternoon. A Severe Thunderstorm
Watch is in effect until 6 PM CDT for much of the area. Refer to
the Watch for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A chance of thunderstorms this weekend will bring heavy rain and
lightning as the primary storm associated hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this afternoon.

In the hours before

Local storm report, May 6, 11:37 AM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1137 AM CDT THU MAY 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     HAIL             1 W VAN BUREN           37.01N 91.03W
05/06/2021  M0.75 INCH       CARTER             MO   TRAINED SPOTTER

            DIME SIZED HAIL JUST WEST OF VAN BUREN,
            NORTH OF EASTWOOD. RELAYED BY TRAINED
            SPOTTER THRU THE CARTER COUNTY EM.

&&
Special weather statement, May 6, 11:47 AM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Paducah KY
1147 AM CDT Thu May 6 2021

ILZ084-MOZ076-086-087-100-107>110-061745-
Jackson IL-Butler MO-Carter MO-Stoddard MO-Wayne MO-Bollinger MO-
Cape Girardeau MO-Perry MO-Ripley MO-
1147 AM CDT Thu May 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON... BOLLINGER...EASTERN
CARTER...PERRY...RIPLEY...WAYNE...STODDARD...BUTLER AND CAPE
GIRARDEAU COUNTIES UNTIL 1245 PM CDT...

At 1145 AM CDT, trained weather spotters reported strong
thunderstorms along a line extending from 6 miles west of
Fredericktown to 8 miles northwest of Doniphan. Dime size hail was
reported in Carter County. Movement was southeast at 50 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Poplar Bluff, Perryville, Doniphan, Piedmont, Marble Hill, Advance,
Ellsinore, Altenburg, Williamsville, Fisk, Dudley and Wappapello.

LAT...LON 3705 9084 3705 9078 3714 9078 3717 9074
      3727 9072 3727 9055 3732 9055 3732 9014
      3764 9015 3769 9010 3773 8951 3663 9011
      3661 9017 3650 9022 3650 9071 3671 9104
TIME...MOT...LOC 1645Z 303DEG 43KT 3754 9042 3672 9090

York
Special weather statement, May 6, 12:26 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Paducah KY
1226 PM CDT Thu May 6 2021

ILZ075-076-080-081-084-MOZ076-061815-
Perry IL-Franklin IL-Jackson IL-Jefferson IL-Wayne IL-Perry MO-
1226 PM CDT Thu May 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR PERRY...WAYNE...
JEFFERSON...JACKSON...FRANKLIN AND PERRY COUNTIES UNTIL 115 PM CDT...

At 1225 PM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from near Nashville Illinois to near St.
Mary Missouri. Movement was east at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Mount Vernon, Perryville, Murphysboro, Du Quoin, Pinckneyville,
Christopher, Rend Lake Area, and Sesser.

LAT...LON 3845 8851 3766 8940 3776 9004 3787 8994
      3787 8990 3791 8985 3788 8980 3785 8979
      3785 8974 3780 8968 3782 8968 3796 8959
      3822 8959 3821 8915 3846 8914
TIME...MOT...LOC 1725Z 275DEG 32KT 3841 8933 3782 8997

York
Special weather statement, May 6, 12:42 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Paducah KY
1242 PM CDT Thu May 6 2021

MOZ086-100-107>110-061830-
Butler MO-Carter MO-Stoddard MO-Wayne MO-Bollinger MO-Ripley MO-
1242 PM CDT Thu May 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR BOLLINGER...CARTER...
RIPLEY...WAYNE...STODDARD AND BUTLER COUNTIES UNTIL 130 PM CDT...

At 1240 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Piedmont to near Alton.
Movement was east at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Poplar Bluff, Dexter, Doniphan, Piedmont, Marble Hill, Van Buren,
Greenville, Lake Wappapello State Park, and Ellsinore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
southeastern Missouri.

LAT...LON 3710 9102 3710 9096 3705 9096 3705 9078
      3727 9073 3727 9055 3732 9055 3731 9015
      3757 9015 3758 8995 3663 9000 3663 9015
      3650 9022 3651 9101
TIME...MOT...LOC 1740Z 287DEG 33KT 3729 9055 3665 9141

York
Local storm report, May 6, 1:07 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
107 PM CDT THU MAY 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     HAIL             WILLIAMSVILLE           36.97N 90.55W
05/06/2021  M0.75 INCH       WAYNE              MO   PUBLIC

            DIME SIZED HAIL IN WILLIAMSVILLE.

&&
Local storm report, May 6, 1:09 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
109 PM CDT THU MAY 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 PM     HAIL             NEELYVILLE              36.56N 90.51W
05/06/2021  M0.25 INCH       BUTLER             MO   TRAINED SPOTTER

            PEA SIZED HAIL REPORTED IN NEELYVILLE, MO BY
            A TRAINED SPOTTER. RELAYED BY EM.

&&

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 12:26 PM CDTSpecial Weather StatementPAHJackson, Jefferson, Perry49 min
May 6, 2:05 PM CDTSpecial Weather StatementPAHEdwards, Gallatin, Wabash, White40 min
May 6, 3:40 PM CDTSpecial Weather StatementPAHJefferson50 min
May 6, 3:52 PM CDTSevere Thunderstorm WarningPAHJefferson, Wayne38 min
May 6, 4:31 PM CDTSpecial Weather StatementPAHFranklin, Hamilton, Wayne44 min
May 6, 4:54 PM CDTTornado WarningPAHWayne36 min
May 6, 5:18 PM CDTSpecial Weather StatementPAHGallatin, Johnson, Saline, Union, Williamson42 min
May 6, 5:27 PM CDTSevere Thunderstorm WarningPAHJohnson, Pope, Saline, Williamson38 min
May 6, 5:57 PM CDTSevere Thunderstorm WarningPAHJohnson, Massac33 min
May 6, 6:12 PM CDTSpecial Weather StatementPAHPope33 min
May 6, 6:32 PM CDTSpecial Weather StatementPAHMassac28 min
May 6, 6:47 PM CDTSpecial Weather StatementPAHMassac43 min
May 6, 11:47 AM CDTSpecial Weather StatementPAHBollinger, Butler, Ripley, Wayne58 min
May 6, 12:42 PM CDTSpecial Weather StatementPAHBollinger, Butler, Carter, Ripley, Wayne48 min
May 6, 12:53 PM CDTSevere Thunderstorm WarningPAHBollinger, Butler, Carter, Ripley, Stoddard, Wayne37 min
May 6, 1:24 PM CDTTornado Warning Tornado observedPAHCape Girardeau, Scott31 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2021Severe Thunderstorm Warnings in Illinois, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.